Hail, Livingston
- When
- July 3, 12:06 PM EST
- Where
- Livingston County, 1.38 mi S of Lakeville Hannas Arp
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.810, -77.720
Quarter sized hail reported on Conesus Lake via trained spotter.
Strong to severe thunderstorms formed along a passing cold front during the early afternoon hours on July 3. Instability and shear supported a few strong to severe thunderstorms during this time, while the cold front provided the forcing to initiate the storm development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Strong to severe thunderstorms formed along a passing cold front during the early afternoon hours on July 3. Instability and shear supported a few strong to severe thunderstorms during this time, while the cold front provided the forcing to initiate the storm development. Storms formed in the area of the central Genesee Valley and tracked southeast into the Finger Lakes. Severe thunderstorm related reports were limited to one report each of hail and damage, but as the storms continued to track southeast out of the Buffalo forecast area, the storms strengthened further.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 3, 10:06 AM EST, 2 hours earlier.
Area Forecast Discussion National Weather Service Buffalo NY 1106 AM EDT Thu Jul 3 2025 .SYNOPSIS... A cold front moving through from the north will bring scattered showers and thunderstorms to the region at times through this afternoon. An area of high pressure will then bring dry and comfortable weather tonight through Independence Day. Heat and humidity will then build over the weekend, with more unsettled weather early next week. && .NEAR TERM /THROUGH FRIDAY/... A couple batches of scattered showers and thunderstorms will be possible today, first during the late morning, then again later in the afternoon. These will occur as a cold front tracks southeast across the region which will then be followed by a trough. With decent CAPE values of 1,000+ J/kg and some marginal shear values of around 30 kts, SPC has most of the BUF forecast area in a 'Marginal Risk' for severe thunderstorms. Timing for the frontal passage will be late morning into the early afternoon for most of the BUF forecast area, a little earlier than favorable for peak daytime heating and some low stratus is also developing south of Lake Ontario, further limiting heating potential. High temperatures today will be in the low 70s over the higher terrain to near 80 for the lower elevations. A few scattered showers/storms may linger into the early evening hours, especially east of Lake Ontario. High pressure and a surface ridge will start to build into the region tonight, centering over WNY by Friday afternoon. This will result in mainly clear skies tonight with lows in the low to upper 50s. The sfc high over the region will also result in a beautiful 4th of July holiday with mostly sunny skies, comfortable humidity levels, light winds and temperatures in the low 70s to near 80. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... The axis of a surface ridge will slowly drift southeastward Friday night...allowing for continued fair/dry and comfortable weather. During the rest of this period the surface ridge will then drift further southeastward and off the mid-Atlantic coastline...while the axis of broad upper level ridging crests across our region aloft. The increasing southwesterly flow on the backside of the departing surface ridge will help to pump warmer and at least somewhat more humid air back into our region...with highs on Saturday reaching into the mid-upper 80s in many areas...along with surface dewpoints climbing back into the lower half of the 60s. Coupled with daytime heating and a developing lake breeze boundary...cannot completely rule out an isolated shower/storm popping up southeast of Lake Erie Saturday afternoon...though dry weather should otherwise continue to prevail. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... On Sunday deep-layer ridging will remain anchored across the mid- Atlantic states...while a low-amplitude trough digs across the Upper Great Lakes. At the surface...an elongated/wavy frontal boundary across southern Ontario/Quebec will only slowly edge southward as its western periphery becomes more "wavy" in response to the approach of the above trough...resulting in the front remaining to our north through the day. In turn...this should result in another largely dry day...though again cannot completely rule out some isolated afternoon convection across Niagara/Orleans counties and northern portions of the North Country...which will lie closest to the slowly approaching boundary. The bigger story will be the very warm to hot and humid conditions...which could result in portions of the Niagara Frontier/Finger Lakes flirting with or reaching low-end Heat Advisory Criteria. After that...gradually amplifying (but still rather broad) troughing over eastern Canada will encourage the frontal boundary to slowly push southeast as a cold front and cross our region sometime during the Sunday night-Monday night time frame...with this feature bringing renewed chances for convection as it makes its way through our region. Following its passage...somewhat cooler and drier air should then filter back across our region through the balance of this period...resulting in a return to generally drier weather along with temperatures near early July normals. && .AVIATION /15Z THURSDAY THROUGH MONDAY/... Mainly VFR today with some brief periods of MVFR CIGs with some broken low clouds crossing the area ahead of an approaching cold font. Some scattered showers and thunderstorms will be possible for late this morning and early afternoon, and then again later in the afternoon. Showers/storms will accompany the passing cold front and later a passing trough. Brief reductions to both VSBY and CIGs can't be ruled out if a heavier downpour passes over a terminal. Tonight through Friday, mainly VFR for all terminals with high pressure building into the region. The exception being for JHW where some fog across the Southern Tier may cause lower VSBYs to MVFR. Outlook... Friday night through Sunday...VFR. Sunday night through Monday...Chance of showers and thunderstorms with MVFR restrictions possible. && .MARINE... Northwest winds today will cause some choppy conditions across the lakes. Scattered showers/storms may have some brief gusty winds over the waters through the afternoon. An area of high pressure will build into the region tonight and Friday, resulting in weak winds over the lakes and little to no waves. Winds and waves will remain below SCA levels through the weekend. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...JJR/PP NEAR TERM...SW SHORT TERM...JJR LONG TERM...JJR AVIATION...SW MARINE...SW
Hazardous Weather Outlook National Weather Service Buffalo NY 417 AM EDT Thu Jul 3 2025 NYZ001-002-010-011-019-085-040900- Niagara-Orleans-Northern Erie-Genesee-Chautauqua-Southern Erie- 417 AM EDT Thu Jul 3 2025 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003>005-012>014-020-021-040900- Monroe-Wayne-Northern Cayuga-Wyoming-Livingston-Ontario-Cattaraugus- Allegany- 417 AM EDT Thu Jul 3 2025 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. There is a marginal risk of strong to severe thunderstorms through early this afternoon, with strong gusty winds the primary hazard. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-040900- Oswego-Jefferson-Lewis- 417 AM EDT Thu Jul 3 2025 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. There is a marginal risk of strong to severe thunderstorms today, with strong gusty winds the primary hazard. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-040900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 417 AM EDT Thu Jul 3 2025 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JJR
The Buffalo radar (KBUF), 84 km away, was scanning. The volume nearest the first event began at 17:04 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter sized hail reported on Conesus Lake via trained spotter.
Tree downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2025Every state in 2025This day in weather historyWarnings in New York, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285007, 1285008.